Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

How well does the Hermite-Padé approximation smooth the Gibbs phenomenon?


Authors: Bernhard Beckermann, Valeriy Kalyagin, Ana C. Matos and Franck Wielonsky
Journal: Math. Comp. 80 (2011), 931-958
MSC (2010): Primary 41A21, 41A20, 41A28, 42A16, 31C15, 31C20
DOI: https://doi.org/10.1090/S0025-5718-2010-02411-1
Published electronically: September 27, 2010
MathSciNet review: 2772102
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In order to reduce the Gibbs phenomenon exhibited by the partial Fourier sums of a periodic function $ f$, defined on $ [-\pi,\pi]$, discontinuous at 0,

Driscoll and Fornberg considered so-called singular Fourier-Padé approximants constructed from the Hermite-Padé approximants of the system of functions $ (1,g_{1} (z),g_{2} (z))$, where $ g_{1} (z)=\log (1-z)$ and $ g_{2} (z)$ is analytic, such that $ \operatorname{Re}(g_{2} (e^{it}))=f (t)$. Convincing numerical experiments have been obtained by these authors, but no error estimates have been proven so far. In the present paper we study the special case of Nikishin systems and their Hermite-Padé approximants, both theoretically and numerically. We obtain rates of convergence by using orthogonality properties of the functions involved along with results from logarithmic potential theory. In particular, we address the question of how to choose the degrees of the approximants, by considering diagonal and row sequences, as well as linear Hermite-Padé approximants. Our theoretical findings and numerical experiments confirm that these Hermite-Padé approximants are more efficient than the more elementary Padé approximants, particularly around the discontinuity of the goal function $ f$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 41A21, 41A20, 41A28, 42A16, 31C15, 31C20

Retrieve articles in all journals with MSC (2010): 41A21, 41A20, 41A28, 42A16, 31C15, 31C20


Additional Information

Bernhard Beckermann
Affiliation: Laboratoire Mathématiques, P. Painlevé UMR CNRS 8524, Université de Lille 1, France
Email: bbecker@math.univ-lille1.fr

Valeriy Kalyagin
Affiliation: Higher School of Economics Nizhny Novgorod, Russia
Email: kalia@hse.nnov.ru

Ana C. Matos
Affiliation: Laboratoire Mathématiques, P. Painlevé UMR CNRS 8524, Université de Lille 1, France
Email: Ana.Matos@math.univ-lille1.fr

Franck Wielonsky
Affiliation: Laboratoire Mathématiques, P. Painlevé UMR CNRS 8524, Université de Lille 1, France
Email: Franck.Wielonsky@math.univ-lille1.fr

DOI: https://doi.org/10.1090/S0025-5718-2010-02411-1
Received by editor(s): July 7, 2009
Received by editor(s) in revised form: January 15, 2010
Published electronically: September 27, 2010
Additional Notes: This work was supported by INTAS network NeCCA 03-51-6637 and partly by RFBR 08-01-00179
Article copyright: © Copyright 2010 American Mathematical Society

American Mathematical Society